Risk of Overdose from Multiple Transdermal Patches
The number of medications and the ways in which they can be administered have expanded dramatically over the years. One such advance has been the development of transdermal patch delivery systems. These medication-containing patches release active ingredients so that they can be absorbed through the skin to elicit their desired effect. Examples of medications available in this dosage form include nicotine (several manufacturers), scopolamine (TRANSDERM-SCOP®), lidocaine (LIDODERM®), clonidine (CATAPRESS®), nitroglycerin (e.g., NITRO-DUR®) and fentanyl (DURAGESIC®). While the use of these products can make drug administration more convenient and increase compliance, the use of transdermal patches is not without risk.
Errors associated with the use of transdermal patches, like all medication errors, are comprised of many factors. One factor involved in errors associated with transdermal patches is the variability in the frequency of application. Another is that practitioners and patients often do not realize that a significant amount of medication resides in the patch even after their intended period of application has expired. For example, a DURAGESIC® 50 mcg/hour patch contains 5 mg or 5,000 mcg of medication.1 At a delivery rate of 50 mcg/hour for the recommended duration of application of 3 days, 1,400 mcg of fentanyl would remain in the patch after 72 hours. This means that approximately 28% of the total content of the drug would remain after 3 days of placement.
Medication error reports submitted to PA-PSRS and reports from national databases include many stories of practitioners applying patches to the patient’s skin without removing the old patch, which continues to deliver medication. The products involved include all those mentioned above. However, errors associated with the use of fentanyl (DURAGESIC®) patches pose the greatest risk of harm.
Fentanyl is considered a high alert medication in PA-PSRS, which means that, while not necessarily more prone to medication errors, if an error does occur, there is a greater risk of patient harm or death. DURAGESIC® patches are intended to be replaced every 72 hours. However, PA-PSRS has received several reports of multiple fentanyl patches being found on patients. In one case, an elderly woman was ordered DURAGESIC® 75 mcg/hour. The day after administration of a new patch the patient experienced mental status changes. Upon examining the patient, two patches were found affixed to her back. The “outdated” patch was removed, and the patient’s vital signs returned to normal and her mental status improved throughout the day.
Other examples of related reports submitted to PA-PSRS include:
- An elderly man was ordered DURAGESIC® 50 mcg/hour. Upon transfer to the floor from a critical care unit it was noted that two DURAGESIC® 50 mcg/hour patches were on the patient.
- An elderly woman was ordered DURAGESIC® 50 mcg/hour. While being washed, two DURAGESIC® 50 mcg/hour patches were found affixed to the patient. One patch was dated, but the second had no date or time noted.
There are a number of strategies that may help decrease the risk of error associated with the use of transdermal patches, such as:
- Treating the removal of patches just as if it were its own order. For example, on the medication administration record (MAR), listing the details of the patch removal.2 Also, the exact time a patch is removed and applied and the location to which a patch is applied can be charted.
- In facilities with computerized MARs, programming this information into the pharmacy computer system so these entries automatically appear on the MAR.
- Adding a prompt to intake and pre-op assessment forms to check if the patient is wearing any patches.
- Educating all practitioners regarding transdermal delivery of medications, including information about the need to check for and remove current patches the patient may have and the fact that a significant amount of medication remains in the patch after the recommended application time.
- Educating patients on the proper use of patches, emphasizing the need to remove the old patch prior to applying a new patch.3
- Duragesic® (Fentanyl Transdermal System) US Prescribing Information, Janssen Pharmaceuticals, 2003.
- Lee M and Phillips J. Transdermal patches: high risk for error? Drug Topics 2002 Apr 1;54-5. Available from Internet: http://www.fda.gov/cder/drug/MedErrors/transdermal.pdf.
- ISMP Medication Safety Alert![online] 18 Apr 2001;(6)8. Available from Internet: http://www.ismp.org/MSAarticles/Calendar/pr01.html#Apr18,2001.